Tennessee, 2018Flash Flooding and Damaging Winds in Tennessee, June 27 to 28, 2018
June 27 to 28, 2018 · NWS MRX · 21 events in 12 counties and zones
Repeat convection along a slow moving frontal boundary over a lengthy period generated wind damage and flash flooding across Southeast Tennessee from the evening hours into the following morning.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Repeat convection along a slow moving frontal boundary over a lengthy period generated wind damage and flash flooding across Southeast Tennessee from the evening hours into the following morning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 27, 2:47 PM EST, 1 hour 51 minutes earlier.
Area forecast discussion, Jun 27, 2:47 PM EST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
347 PM EDT Wed Jun 27 2018
.SHORT TERM...(Tonight and Thursday)...Another day of waves of
storms today. After these latest waves much of our airmass is pretty
worked over, except for SW areas. Another wave or two due to move
through this evening and overnight. Some models also show another
wave moving through the southern parts of the area Thursday
afternoon in NW flow. Best risk of severe this evening will be over
these SW areas, where the higher theta-e air still exists, where as
farther northeast temps are in the 70s over a good part of the area
now. With the chaotic nature of the storms will have low-res (12-
hour) timing of POPs. Temps tonight and Thursday should be close to
persistence, but will some locally cooler Max Temps due to early
convection and clouds.
.LONG TERM...(Thursday night through Tuesday)... The ridge will
finally begin to lessen the rain chances beginning shortly after
sunset Thursday evening. The price to pay will be warmer daytime
high temperatures, though - along with a few, mainly afternoon
showers and thunderstorms possible across the southern half of the
forecast area on Friday. In fact, afternoon showers and
thunderstorms will remain possible through the weekend and into
the middle of next week.
The ridge shifts east Saturday night and a trough digs into the
Great Lakes Region. Additional shortwaves combined with instability
over the area will bring the highest chance of showers and
thunderstorms on Sunday and Monday. Upper flow weakens on Tuesday
and Wednesday but isolated showers and storms will remain possible.
The warmest days will occur on Friday and Saturday when temperatures
will generally be in the lower 70s in the mornings to lower 90s in
the afternoon. Slightly cooler temperatures will occur through the
remainder of the week...but not that much cooler - lower 70s to
upper 80s.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 72 89 71 91 / 60 60 40 30
Knoxville McGhee Tyson Airport, TN 71 87 70 91 / 70 60 30 20
Oak Ridge, TN 71 88 70 92 / 70 50 30 20
Tri Cities Airport, TN 68 85 65 89 / 70 30 10 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
GM/AC
Hazardous weather outlook, Jun 27, 2:55 PM EST, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
355 PM EDT Wed Jun 27 2018
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-282000-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
355 PM EDT Wed Jun 27 2018 /255 PM CDT Wed Jun 27 2018/
This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.
.DAY ONE...This Afternoon and Tonight
Additional showers and thunderstorms are expected once again
across the region. A few of these storms may become strong or
severe, producing damaging winds, hail and heavy rainfall with
localized flash flooding possible. Best chances this evening and
overnight will be south and west of Knoxville.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed today and tonight.
In the hours before
Special weather statement, Jun 27, 12:02 PM EST, 4 hours 36 minutes before
Special Weather Statement
National Weather Service Morristown TN
102 PM EDT WED JUN 27 2018
TNZ082-083-271745-
Rhea TN-Bledsoe TN-
102 PM EDT WED JUN 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RHEA AND BLEDSOE
COUNTIES UNTIL 145 PM EDT/1245 PM CDT/...
At 102 PM EDT/1202 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Pikeville, moving southeast at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Dayton, Pikeville, Graysville, Evensville, Fall Creek Falls State
Park, Brayton, Old Washington, Mount Crest and Old Cumberland.
LAT...LON 3572 8526 3573 8527 3577 8524 3560 8479
3555 8485 3555 8488 3552 8488 3546 8495
3546 8496 3547 8498 3545 8498 3543 8505
3544 8506 3543 8510 3546 8511 3545 8515
3545 8517 3539 8520 3556 8541
TIME...MOT...LOC 1702Z 300DEG 19KT 3566 8522Special weather statement, Jun 27, 12:44 PM EST, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Morristown TN
144 PM EDT WED JUN 27 2018
TNZ082>084-099-271830-
Rhea TN-Bledsoe TN-Hamilton TN-Meigs TN-
144 PM EDT WED JUN 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RHEA...BLEDSOE...
CENTRAL MEIGS AND NORTH CENTRAL HAMILTON COUNTIES UNTIL 230 PM
EDT/130 PM CDT/...
At 144 PM EDT/1244 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Pikeville, moving southeast at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Dayton, Pikeville, Decatur, Graysville, Flat Top Mountain, Mount
Crest, Evensville, Sale Creek, Palio, Fall Creek Falls State Park,
Brayton, Old Washington and Old Cumberland.
LAT...LON 3531 8520 3535 8523 3537 8525 3557 8541
3568 8530 3564 8493 3553 8480
TIME...MOT...LOC 1744Z 318DEG 8KT 3557 8517Special weather statement, Jun 27, 12:45 PM EST, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Morristown TN
145 PM EDT WED JUN 27 2018
NCZ060-061-271830-
Clay NC-Cherokee NC-
145 PM EDT WED JUN 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEROKEE AND CLAY
COUNTIES UNTIL 230 PM EDT...
At 145 PM EDT, Doppler radar was tracking a strong thunderstorm near
Murphy, moving east at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Murphy, Hayesville, Shooting Creek, Tusquitee and Brasstown.
LAT...LON 3507 8409 3519 8371 3516 8374 3515 8373
3515 8372 3516 8368 3499 8363 3499 8406
TIME...MOT...LOC 1745Z 256DEG 14KT 3501 8398Special weather statement, Jun 27, 1:10 PM EST, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Morristown TN
210 PM EDT WED JUN 27 2018
TNZ084-085-099-100-271900-
Bradley TN-Hamilton TN-Meigs TN-McMinn TN-
210 PM EDT WED JUN 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BRADLEY...MEIGS...
CENTRAL MCMINN AND NORTHEASTERN HAMILTON COUNTIES UNTIL 300 PM EDT...
At 210 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Decatur to 8 miles southeast of Dayton to
9 miles northeast of Soddy-Daisy. Movement was southeast at 20 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Cleveland, Athens, Decatur, Charleston, Englewood, Calhoun,
Riceville, Hillsview, Clear Water, Hopewell, Big Spring, Sale Creek
and Birchwood.
LAT...LON 3515 8500 3538 8512 3542 8503 3541 8501
3545 8496 3544 8494 3544 8491 3548 8490
3550 8486 3552 8487 3555 8483 3555 8480
3557 8480 3558 8479 3546 8446 3527 8465
3527 8467 3525 8469
TIME...MOT...LOC 1810Z 313DEG 16KT 3549 8478 3541 8490 3535 8504
CEDThunderstorm Wind, Loudon
- When
- June 27, 4:38 PM EST
- Where
- Loudon County, 0.56 mi E of Fochee
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.700, -84.470
A few trees were reported down four miles west northwest of Philadelphia.
Thunderstorm Wind, Marion
- When
- June 27, 6:15 PM CST
- Where
- Marion County, 1.79 mi SE of Smithtown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.060, -85.730
Two trees were reported down.
Thunderstorm Wind, Hamilton
- When
- June 27, 7:30 PM EST
- Where
- Hamilton County, 1.13 mi W of Coulterville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.420, -85.140
A large tree was reported down on Legget Road in Sale Creek.
Thunderstorm Wind, Hamilton
- When
- June 27, 7:31 PM EST
- Where
- Hamilton County, 1.49 mi SSW of Bakewell
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.330, -85.140
A few trees were reported down on power lines on Back Valley Road.
Flash Flood, Meigs
- When
- June 27, 7:35 PM EST to 10:00 PM EST
- Where
- Meigs County, 1 mi SE of Big Spg
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 35.390, -84.907
Prolonged road closure on US 58 at the intersection of Lamontville Rd.
Thunderstorm Wind, Morgan
- When
- June 28, 4:15 AM EST
- Where
- Morgan County, Burrville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.300, -84.750
A few trees were reported down near Burrville.
Thunderstorm Wind, Morgan
- When
- June 28, 4:55 AM EST
- Where
- Morgan County, 0.56 mi E of Wartburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.100, -84.590
Trees and power lines were reported down in several locations across the county.
Thunderstorm Wind, Sevier
- When
- June 28, 5:20 AM EST
- Where
- Sevier County, 1.32 mi WSW of Glades
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.720, -83.490
A few trees were reported down.
Flash Flood, Morgan
- When
- June 28, 7:23 AM EST to 9:00 AM EST
- Where
- Morgan County, 5 mi S of Wartburg to 5 mi W of Wartburg
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.028, -84.600
Several flooded roadways across the county.
Thunderstorm Wind, Meigs
- When
- June 28, 7:54 AM EST
- Where
- Meigs County, 1.69 mi E of Fairview
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.570, -84.740
Several trees were reported down.
Thunderstorm Wind, Rhea
- When
- June 28, 7:54 AM EST
- Where
- Rhea County, 0.89 mi SE of Watts Bar Dam
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.610, -84.790
Several trees were reported down.
Flash Flood, Roane
- When
- June 28, 8:45 AM EST to 10:15 AM EST
- Where
- Roane County, 0.5 mi E of Kingston to 1 mi SSW of Kingston
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 35.870, -84.511
Flooded roadway along Decatur Hwy south of Kingston.
Thunderstorm Wind, Bledsoe
- When
- June 28, 8:00 AM CST
- Where
- Bledsoe County, 0.69 mi N of Pikeville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.610, -85.200
A few trees were reported down.
Flash Flood, Sevier
- When
- June 28, 9:00 AM EST to 10:15 AM EST
- Where
- Sevier County, 1 mi NE of Elkmont to Elkmont
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 35.660, -83.567
Flooding in the GSMNP near the Elkmont area.
Flash Flood, Bledsoe
- When
- June 28, 8:20 AM CST to 10:00 AM CST
- Where
- Bledsoe County, 2 mi N of Pikeville to 2.5 mi SW of Pikeville
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 35.629, -85.200
Water covering Hwy 127 south of Pikeville. Rockfort Creek Bridge near the hospital was closed.
Flash Flood, McMinn
- When
- June 28, 9:20 AM EST to 11:15 AM EST
- Where
- McMinn County, 7 mi N of Athens to 7 mi W of Athens
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 35.551, -84.600
Flooding reported across the county.
Thunderstorm Wind, Polk
- When
- June 28, 9:30 AM EST
- Where
- Polk County, 1.13 mi E of Benton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.180, -84.650
Several trees were reported down.
Thunderstorm Wind, Sequatchie
- When
- June 28, 8:30 AM CST
- Where
- Sequatchie County, 0.89 mi SW of Dunlap
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.370, -85.390
Several trees were reported down across the northern half of the county.
Thunderstorm Wind, Sequatchie
- When
- June 28, 9:25 AM CST
- Where
- Sequatchie County, 0.89 mi NE of Cartwright
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.280, -85.460
A few trees were reported down.
Thunderstorm Wind, Marion
- When
- June 28, 10:20 AM CST
- Where
- Marion County, 0.89 mi SW of South Pittsburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.020, -85.710
Two trees and a few power lines were reported down.
Thunderstorm Wind, Marion
- When
- June 28, 11:00 AM CST
- Where
- Marion County, 1.38 mi N of Haveron Chapel
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.040, -85.780
Several trees were reported down on South Pittsburg Mountain.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Florida, June 27, 20181 death · 1 injured · 2 events
- Wildfire in Colorado, June 27 to 30, 2018$32 million · 1 event
- Wildfire in Utah, June 27 to 28, 20182 injured · $750,000 · 1 event
- Flash Flooding and Flooding in Tennessee, June 27, 2018$114,000 · 1 in hail · 29 events
- Tornado and Flash Flood in Ohio, June 27, 2018$151,000 · EF0 · 2 events
- Tornado in Pennsylvania, June 27, 2018$50,000 · EF1 · 1 event
- Flash Flooding and Flooding in West Virginia, June 27 to 28, 2018$54,000 · 70 kt wind · 7 events
- Heat in Oklahoma, June 27, 20185 injured · 1 event
- Tornadoes and Damaging Winds in Pennsylvania, June 27, 2018$33,000 · EF0 · 6 events
- Hail and Damaging Winds in South Carolina, June 27, 2018$12,000 · 1 in hail · 9 events
- Hail and Damaging Wind in South Dakota, June 27, 20181 in hail · 8 events
- Hail and Damaging Wind in Wyoming, June 27, 20182 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755057, 755058, 755059, 755060, 772519, 755061, 755062, 755063, 772520, 755064, 755065, 772521, 755066, 772522, 772524, 772525, 755067, 755068, 755069, 755070, 755071.